Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 38, NWS Albuquerque, NM

October 13, 20204 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Oct 13, 2020, 1:36 PM MDT for 4 counties in New Mexico. It took effect at Oct 14, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2020, 1:36 PM MDT (19:36 UTC)
In effect from
Oct 14, 2020, 11:00 AM MDT
Expired
Oct 14, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3672 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WWUS85 KABQ 131936
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
136 PM MDT Tue Oct 13 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT WEDNESDAY FOR
PORTIONS OF NORTHWEST...CENTRAL AND EAST CENTRAL NEW MEXICO DUE
TO STRONG WINDS...VERY LOW RELATIVE HUMIDITY...NEAR RECORD 
WARMTH...AND AN UNSTABLE AIRMASS...

.Very dry west to northwest winds will strengthen Wednesday as
low pressure deepens across northeast New Mexico. These strong
winds will combine with a prolonged period of single digit
humidity, near record warmth, and an unstable airmass and will be
preceded tonight by poor overnight relative humidity recoveries. 
Critical fire weather conditions are possible over the Northwest
Plateau as well as along the I-40 corridor from the central 
mountain chain eastward to the Caprock region Wednesday afternoon.

NMZ107-108-141300-
/O.UPG.KABQ.FW.A.0033.201014T1700Z-201015T0200Z/
/O.NEW.KABQ.FW.W.0038.201014T1700Z-201015T0200Z/
Sandia, Manzano and Gallinas Mountains-East Central Plains-
136 PM MDT Tue Oct 13 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 8 PM MDT Wednesday.
The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The Sandia, Manzano, and Gallinas Mountains
  eastward along the I-40 corridor into the Central Highlands and
  East Central Plains Wednesday afternoon. 

* 20 FOOT WINDS...West to northwest 20 to 35 mph with gusts up to
  45 mph. 

* RELATIVE HUMIDITY...6 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Avoid parking on dry grass 
  or brush. Avoid using power equipment that generates sparks. 
  Avoid activities with open flames. Do not toss cigarettes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-141300-
/O.NEW.KABQ.FW.W.0038.201014T1700Z-201015T0200Z/
Northwest Plateau-
136 PM MDT Tue Oct 13 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 8 PM MDT Wednesday. 

* AREA AND TIMING...The Northwest Plateau Wednesday afternoon. 

* 20 FOOT WINDS...West to northwest 20 to 30 mph with gusts to 
  around 40 mph. 

* RELATIVE HUMIDITY...Ranging from 7 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
359 
WWUS85 KABQ 141201
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
601 AM MDT Wed Oct 14 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT TODAY FOR 
PORTIONS OF NORTHWEST...CENTRAL AND EAST CENTRAL NEW MEXICO DUE TO
STRONG WINDS...VERY LOW RELATIVE HUMIDITY...RECORD WARMTH...AND 
AN UNSTABLE AIRMASS...

.Very dry west to northwest winds will strengthen today as low 
pressure deepens across northeast New Mexico. These strong winds 
will combine with a prolonged period of single digit relative humidity,
near record warmth, and an unstable airmass. Critical fire 
weather conditions are likely over the northwest plateau as well 
as along the I-40 corridor from the central mountain chain 
eastward to the Caprock region this afternoon.

NMZ101-107-108-150200-
/O.CON.KABQ.FW.W.0038.201014T1700Z-201015T0200Z/
Northwest Plateau-Sandia, Manzano and Gallinas Mountains-
East Central Plains-
601 AM MDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING...

* AREA AND TIMING...The Sandia, Manzano, and Gallinas Mountains
  eastward along the I-40 corridor into the Central Highlands and
  East Central Plains this afternoon. 

* 20 FOOT WINDS...West to northwest 20 to 35 mph with gusts up 
  to 45 mph. 

* RELATIVE HUMIDITY...6 to 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Avoid parking on dry grass 
  or brush. Avoid using power equipment that generates sparks. 
  Avoid activities with open flames. Do not toss cigarettes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Oct 13, 11:37 AM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 13, 11:37 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1137 AM MDT Tue Oct 13 2020

.AVIATION...
18Z TAF CYCLE
VFR. West to nw flow aloft to strengthen considerably after 14/12Z.
Weak surface high pressure building into ern NM with surface lee
trough developing by 14/15Z.

&&

.PREV DISCUSSION...256 AM MDT Tue Oct 13 2020...
.SYNOPSIS...
Temperatures will warm above normal again today then peak Wednesday
at near-record to record values in many areas. Very dry conditions
will also continue with breezy winds and high fire danger for parts
of eastern New Mexico. A potent cold front will plow through eastern
New Mexico Wednesday night and drop temperatures 25 to 35 degrees
for Thursday. Strong winds winds will create areas of blowing dust
across the eastern plains. Temperatures will stay below normal over
eastern New Mexico Friday before warming above normal again Saturday.
Another potent cold front is on the horizon for Sunday with strong
winds and more blowing dust.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY|)...
Dry northwest flow aloft is forecast to continue today through
Wednesday. As an upper-level trough slides southeastward through the
northern Rockies on Wednesday, winds aloft strengthen and result in
a lee-side surface low over northeast NM. West to northwest winds
are forecast to strengthen east of the central mountain chain,
especially along and south of I-40 Wednesday afternoon. Near record
warmth is possible once again today, primarily for Chaves County.
Near record to record warmth is likely for much of central and
eastern portions of the forecast area Wednesday afternoon. A strong
but dry backdoor cold front is expected to begin nosing into far
northeast NM late Wednesday afternoon.

LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
Dramatic changes will arrive over eastern NM Wednesday night as a
potent cold front blasts southward along the Front Range. The 00Z
NAM shows strong frontogenesis taking place near the CO/WY border
Wednesday afternoon along a well-defined baroclinic zone and 150 kt
upper level speed max. 700mb temps fall from record values of +14C
to -2C in 24 hrs at KAMA. The front will pave the way for strong
north winds Wednesday night, areas of blowing dust, and dramatically
colder temperatures across eastern NM Thursday. Min temps Thursday
night will be below freezing across much of northeast NM and close
to freezing along the Caprock. This airmass will also make its way
into the RGV Thursday and Friday but with much less gusto.

Much warmer temperatures will return Saturday with readings near
records once again for parts of eastern NM. The next in a series of
strong cold fronts will arrive Sunday across eastern NM with much
colder temperatures and strong winds again. Extended models are
hinting at an even stronger back door cold front Monday night. Each
of these cold fronts will be very dry and blowing dust may become
increasingly impactful due to deteriorating drought conditions.

33/Guyer

&&

.FIRE WEATHER...
...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY FOR PORTIONS OF
CENTRAL AND EAST CENTRAL NEW MEXICO DUE TO STRONG WEST WINDS...LOW
RELATIVE HUMIDITY VALUES...NEAR RECORD WARMTH...AND AN UNSTABLE
AIRMASS...

Another warm and dry day is in store today. West to northwest winds
are forecast to increase Wednesday afternoon and with a very dry
airmass in place, critical fire weather condtions remain likely for
the Sandia/Manzano/Gallinas mountains east to the TX line. The
strongest winds are forecast for the central highlands near Vaughn
and Clines Corners. A stout but dry backdoor front will bring much
cooler air into eastern NM Thursday with several degrees of cooling
west. Western locales cool down further Thursday while the east
remains relatively cool. Another dry backdoor cold front is forecast
for Sunday.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday evening
for the following zones... NMZ107-108.

&&
Hazardous weather outlook, Oct 13, 3:00 AM MDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Tue Oct 13 2020

NMZ201>241-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
300 AM MDT Tue Oct 13 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Fire Weather Watch is in effect Wednesday for the Sandia, Manzano,
and Gallinas Mountains eastward to the Caprock where low humidities
combined with strong winds and record warm temperatures will create
critical fire weather conditions.

A strong back door cold front will blast southward through eastern
NM Wednesday night with strong north winds and areas of blowing dust.
Another strong back door cold front will plow through eastern NM on
Sunday with more strong winds and areas of blowing dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.